Alert archive / Kentucky / Tornado Warnings in 2020

Tornado Warning 15, NWS Paducah, KY

March 2, 2020Christian County, Muhlenberg County, Todd County, Kentucky

NWS Paducah, KY issued this tornado warning at Mar 2, 2020, 8:22 PM CST for Christian County, Muhlenberg County, Todd County, Kentucky. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 2, 2020, 8:22 PM CST (02:22 UTC)
Expired
Mar 2, 2020, 8:50 PM CST
In force
28 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.5 in

Counties Christian County, KY, Muhlenberg County, KY, Todd County, KY

The radar

The Ft Campbell radar (KHPX), 46 km from the middle of the area, began a volume at 02:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 2, 5:21 PM CSTTornado WatchSPC8 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 2.4 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2020-03-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 346 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2020-03-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 183 square meters per square second.1939587897117136156175Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
346 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
559 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
183 m²/s²
0-3 km storm-relative helicity
230 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted.

984 
WFUS53 KPAH 030222
TORPAH
KYC047-177-219-030300-
/O.NEW.KPAH.TO.W.0015.200303T0222Z-200303T0300Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Paducah KY
822 PM CST Mon Mar 2 2020

The National Weather Service in Paducah has issued a

* Tornado Warning for...
  Southern Muhlenberg County in south central Kentucky...
  Northeastern Christian County in south central Kentucky...
  Northeastern Todd County in south central Kentucky...

* Until 900 PM CST.
    
* At 820 PM CST, a severe thunderstorm capable of producing a tornado
  was located 7 miles southwest of Weir, or 17 miles northeast of
  Hopkinsville, moving east at 40 mph.

  HAZARD...Tornado and ping pong ball size hail.

  SOURCE...Radar indicated. This storm also has a history of 
           producing damage in the Crofton area. 

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Weir around 825 PM CST.
  Dunmor around 845 PM CST.

Other locations impacted by this tornadic thunderstorm include
Clifty.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3711 8691 3709 8690 3708 8694 3707 8695
      3707 8698 3706 8705 3698 8706 3700 8736
      3713 8736 3716 8693 3713 8692 3713 8690
      3711 8689
TIME...MOT...LOC 0220Z 270DEG 34KT 3704 8729 

TORNADO...RADAR INDICATED
HAIL...1.50IN

$$

DWS
3 follow-up statements
011 
WWUS53 KPAH 030231
SVSPAH

Severe Weather Statement
National Weather Service Paducah KY
831 PM CST Mon Mar 2 2020

KYC047-177-030240-
/O.CAN.KPAH.TO.W.0015.000000T0000Z-200303T0300Z/
Muhlenberg KY-Christian KY-
831 PM CST Mon Mar 2 2020

...THE TORNADO WARNING FOR SOUTHERN MUHLENBERG AND NORTHEASTERN
CHRISTIAN COUNTIES IS CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 100 AM CST for south central
Kentucky.

LAT...LON 3711 8689 3711 8691 3709 8690 3708 8694
      3707 8695 3707 8698 3706 8705 3698 8706
      3700 8725 3707 8726 3710 8723 3713 8719
      3716 8693 3713 8692 3713 8690
TIME...MOT...LOC 0230Z 272DEG 29KT 3703 8719 

$$

KYC219-030300-
/O.CON.KPAH.TO.W.0015.000000T0000Z-200303T0300Z/
Todd KY-
831 PM CST Mon Mar 2 2020

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 900 PM CST FOR
NORTHEASTERN TODD COUNTY...
    
At 830 PM CST, a severe thunderstorm capable of producing a tornado
was located near Weir, or 15 miles north of Elkton, moving east at 35
mph.

HAZARD...Tornado and ping pong ball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Dunmor around 850 PM CST.

Other locations impacted by this tornadic thunderstorm include
Clifty.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3711 8689 3711 8691 3709 8690 3708 8694
      3707 8695 3707 8698 3706 8705 3698 8706
      3700 8725 3707 8726 3710 8723 3713 8719
      3716 8693 3713 8692 3713 8690
TIME...MOT...LOC 0230Z 272DEG 29KT 3703 8719 

TORNADO...RADAR INDICATED
HAIL...1.50IN

$$

DWS
766 
WWUS53 KPAH 030243
SVSPAH

Severe Weather Statement
National Weather Service Paducah KY
843 PM CST Mon Mar 2 2020

KYC219-030300-
/O.CON.KPAH.TO.W.0015.000000T0000Z-200303T0300Z/
Todd KY-
843 PM CST Mon Mar 2 2020

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 900 PM CST FOR
NORTHEASTERN TODD COUNTY...
    
At 842 PM CST, a severe thunderstorm capable of producing a tornado
was located near Dunmor, or 16 miles north of Elkton, moving east at
35 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
northeastern Todd County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 3699 8714 3707 8714 3711 8711 3713 8706
      3715 8693 3713 8692 3713 8691 3712 8691
      3712 8689 3711 8689 3711 8691 3709 8690
      3708 8694 3707 8695 3707 8698 3706 8705
      3698 8706
TIME...MOT...LOC 0242Z 270DEG 31KT 3703 8705 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

DWS
443 
WWUS53 KPAH 030250
SVSPAH

Severe Weather Statement
National Weather Service Paducah KY
850 PM CST Mon Mar 2 2020

KYC219-030259-
/O.CAN.KPAH.TO.W.0015.000000T0000Z-200303T0300Z/
Todd KY-
850 PM CST Mon Mar 2 2020

...THE TORNADO WARNING FOR NORTHEASTERN TODD COUNTY IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 100 AM CST for south central
Kentucky.

LAT...LON 3699 8714 3707 8714 3711 8711 3713 8706
      3715 8693 3713 8692 3713 8691 3712 8691
      3712 8689 3711 8689 3711 8691 3709 8690
      3708 8694 3707 8695 3707 8698 3706 8705
      3698 8706
TIME...MOT...LOC 0247Z 270DEG 34KT 3703 8696 

$$

DWS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Mar 2, 5:50 PM CST, 2 hours 32 minutes earlier.

Area forecast discussion, Mar 2, 5:50 PM CST, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
550 PM CST Mon Mar 2 2020

.UPDATE...
Issued at 550 PM CST Mon Mar 2 2020

Tornado Watch 35 has been issued for much of the region basically
near and south of the front. The presence of the front, along with
a surface low that may move along it this evening, is the primary
reason for a tornado watch rather than a severe thunderstorm
watch. The potential for backed low-level winds with these
features could enhance the low-level shear allowing for greater
potential for tornadoes. Large hail will continue to be the
primary concern, along with damaging straight-line winds.

&&

.SHORT TERM...(Tonight through Wednesday)
Issued at 315 PM CST Mon Mar 2 2020

Main forecast issues come with severe weather potential very late
this afternoon or early this evening through the early morning
hours Tuesday as a surface low tracks northeast up a stationary
boundary located very close to the OH River. Storm initiation
should be over portions of southeast MO between 4 PM and 7 PM as a
mid level impulse shoots east toward northeast AR/southwest MO
and provides added lift near the surface low over northeast AR,
and low level jet 25-35 kts kicks in.

Mid- level lapse rates of 8 to 8.5 degrees and MLCAPES from
1000-1500 J/KG suggest strong updrafts capable of producing large
hail. Long, straight-lined hodographs and effective shear up close
to 40 kts or so would be supportive of multi-cell storms with
right and left splitting supercells. Therefore, will also be a
threat of damaging wind gusts and possibly a tornado or two. Last
but not least would be the risk of localized flooding, esp in
areas where storms may repeat, or train.

The surface low should race northeast along the OH River and out
of the forecast area after midnight, and force the trailing cold
front through our eastern counties by around 2 or 3 AM.
Thereafter, high pressure will build into the southern Plains and
lower/mid MS River Valley, bringing clearing skies Tuesday/Tuesday
night and mild early March temps in the lower/mid 60s at most
locations. Wed should also be a rather nice day with afternoon
temps in the 60s, though there could be some increase in cloud
cover over our southern areas in response to the next weather
maker well off to our southwest.

.LONG TERM...(Wednesday night through Monday)
Issued at 315 PM CST Mon Mar 2 2020

After a chance of some light rain Wed night into Thursday, a few
days of dry weather are expected. Rain chances will then return for
early next week. Overnight lows will remain quite chilly, but
daytime highs will be in the 50s and 60s.

As far as the rain chances for Wed night into Thursday, this precip
will be associated with a southern stream 500 mb shortwave that will
eject from the southern Plains across the lower Mississippi Valley.
This is the same shortwave that last week's models predicted would
bring very heavy rain on Tuesday and Tues night. A lot has changed
since then. Besides the slower timing, the track is much further
south. Any rainfall amounts will be less than a tenth of an inch
Thursday. Overnight lows will be around 40, with daytime highs 55 to
60.

Thursday night into Friday, the southern stream shortwave will phase
with a northern stream 500 mb shortwave over the eastern seaboard.
This will result in a strongly confluent northwesterly flow of dry
and colder air aloft. Skies will become sunny Friday, but gusty
northwest winds will limit highs to the mid 40s in sw Indiana and
around 50 elsewhere.

This weekend will be dry with a warming trend as a 500 mb ridge
moves east across the Mississippi Valley. Highs will be in the 50s
Saturday and around 60 on Sunday. Clouds will be on the increase
Sunday, along with southerly winds.

The ensemble means are in agreement on a 500 mb southwest flow
pattern early next week. A moist southern stream shortwave will
likely bring some rain Monday. This looks like a low-amplitude
progressive pattern, so preliminary indications point away from a
heavy rainfall event.

&&

.AVIATION...
Issued at 550 PM CST Mon Mar 2 2020

Thunderstorms are expected to develop this evening along and south
of the frontal boundary which runs from near KCGI to near KEVV at
this time. At this time it appears that the storms will be
discrete which could mean no impact at any one location. Ceilings
will drop to MVFR levels as the front starts to move east later
tonight. The MVFR ceilings will likely exit the area shortly after
sunrise, and then gusty northwest winds will be the main concern
during the day.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

UPDATE...DRS
SHORT TERM...GM
LONG TERM...MY
AVIATION...DRS
Hazardous weather outlook, Mar 2, 6:42 PM CST, 1 hour 40 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
642 PM CST Mon Mar 2 2020

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-031100-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
642 PM CST Mon Mar 2 2020

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Tonight

Numerous thunderstorms are expected to develop near a cold front
and move eastward through the evening and into the overnight
hours. Severe storms with large hail, damaging winds and
tornadoes are possible. A tornado watch is in effect for all of
west Kentucky and southwest Indiana, as well as portions of
southeast Missouri and southern Illinois until 1 AM. Lightning and
locally heavy rainfall are also concerns with any thunderstorms
tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters should be prepared to activate as the storms approach
tonight.

DRS

In the hours before

Local storm report, Mar 2, 7:41 PM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
741 PM CST MON MAR 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             3 ENE SHOOK             37.06N 90.26W
03/02/2020  E1.00 INCH       WAYNE              MO   TRAINED SPOTTER

            INTERSECTION OF P AND TT HIGHWAYS

&&

MY
Local storm report, Mar 2, 7:46 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
746 PM CST MON MAR 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0743 PM     HAIL             2 SSE GREENVILLE        37.10N 90.44W
03/02/2020  E1.50 INCH       WAYNE              MO   PUBLIC

&&

PS
Local storm report, Mar 2, 7:53 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
753 PM CST MON MAR 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0752 PM     HAIL             4 S ZALMA               37.09N 90.08W
03/02/2020  E0.75 INCH       BOLLINGER          MO   EMERGENCY MNGR

            PEA TO DIME SIZE HAIL COVERING THE GROUND.

&&

PS
Local storm report, Mar 2, 7:59 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
759 PM CST MON MAR 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     HAIL             3 NNW CROFTON           37.09N 87.50W
03/02/2020  E1.00 INCH       CHRISTIAN          KY   TRAINED SPOTTER

&&

DWS
Local storm report, Mar 2, 8:11 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
811 PM CST MON MAR 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0802 PM     HAIL             1 S CROFTON             37.03N 87.48W
03/02/2020  E1.00 INCH       CHRISTIAN          KY   TRAINED SPOTTER

&&

MY
Local storm report, Mar 2, 8:13 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
813 PM CST MON MAR 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0802 PM     TORNADO          1 S CROFTON             37.03N 87.48W
03/02/2020                   CHRISTIAN          KY   TRAINED SPOTTER

            TORNADO WITNESSED BY METEOROLOGIST JUST SOUTH OF CROFTON.
            CARPORT DESTROYED. POSSIBLE ROOF AND SIGN DAMAGE.

&&

MY

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 2, 6:26 PM CSTSevere Thunderstorm WarningPAHCaldwell, Crittenden, Livingston, Lyon49 min
Mar 2, 7:13 PM CSTSevere Thunderstorm WarningPAHCaldwell, Christian, Hopkins47 min
Mar 2, 7:20 PM CSTTornado WarningPAHCaldwell, Christian, Trigg40 min
Mar 2, 7:55 PM CSTTornado WarningPAHChristian, Hopkins35 min
Mar 2, 9:04 PM CSTSevere Thunderstorm WarningPAHBallard, Carlisle, McCracken41 min
Mar 2, 9:32 PM CSTSevere Thunderstorm WarningPAHBallard, Carlisle, Graves, Hickman, Livingston, McCracken and 1 more43 min
Mar 2, 10:17 PM CSTSpecial Weather StatementPAHMcCracken28 min
Mar 2, 10:20 PM CSTFlash Flood WarningPAHCrittenden, Hopkins, McLean, Union, Webster6 hr
Mar 2, 10:30 PM CSTTornado WarningPAHFulton45 min
Mar 2, 10:54 PM CSTSpecial Weather StatementPAHHopkins51 min
Mar 2, 11:11 PM CSTFlash Flood WarningPAHCaldwell, Christian, Hopkins, Lyon, Muhlenberg, Todd and 1 more6 hr
Mar 2, 11:17 PM CSTSpecial Weather StatementPAHTodd28 min
Mar 2, 11:51 PM CSTSpecial Weather StatementPAHCarlisle24 min
Mar 2, 11:57 PM CSTSpecial Weather StatementPAHGraves33 min
Mar 3, 12:13 AM CSTSevere Thunderstorm WarningPAHCalloway, Graves, Marshall32 min
Mar 3, 12:33 AM CSTSevere Thunderstorm WarningPAHCalloway, Marshall, Trigg27 min
Mar 3, 2:04 AM CSTFlash Flood WarningPAHCalloway, Fulton, Graves, Hickman6 hr
Mar 3, 2:14 AM CSTFlash Flood WarningPAHChristian, Todd, Trigg10 hr
Mar 3, 3:10 AM CSTRiver Flood WarningPAHChristian, Muhlenberg, Trigg33 days
Mar 3, 5:46 AM CSTRiver Flood WarningPAHChristian, Trigg64 days
Mar 3, 7:04 AM CSTRiver Flood WarningPAHCrittenden, Muhlenberg, Union36 days

Nearby

Tornado Warnings in Kentucky, 2020Every tornado warning in 2020Tornadoes in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.